What are the side effects of weight loss medications?

Rabindra R. Watson, MD
Gastroenterology
The major issue associated with these medications is that once you lose a certain amount of weight, you can't keep going. Results may vary and some people don't lose any weight at all. You have to stay on the drug long-term and if you stop taking it, there is the risk that you’re going to regain the weight.

Another issue is the lack of insurance coverage.You may have to pay out of pocket for these medications, and they can be expensive. 
There are several classes of prescription weight loss medications and all have side effects. Some of these side effects are dangerous and related to the heart, causing the heart to race quickly or causing problems with the heart receiving oxygen. It is also common for weight loss medications to cause the blood pressure to be elevated. More mild side effects include diarrhea. These treatments can also cause dependency.
Craig B. Primack, MD
General Practice

There are several medicines on the market that are used either directly or indirectly for weight loss. Discussion with a specialist in weight loss (bariatrician or medical obesity specialist) or someone who has a lot of experience prescribing the various medicines is a necessity. Like any medication, you should be aware of all of the benefits and risks before starting taking the specific medicine. 

Continue Learning about Antiobesity Agent

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.